Ataxia & Epileptic Meds

Health, News

Olivia November 2015

 

Living with canine epilepsy, for me, means taking several medications every day. Some times these medications have unpleasant side effects. One major side effect is called ataxia. Ataxia is the loss of ability to coordinate muscular movement. Although there can be several causes of ataxia, in my case it is the result of the introduction of new medication. Other causes could be a modification of an AED (Anti-epileptic drugs) or a medical condition such as an ear infection or acute cerebellitis. Ataxia could also occur after a seizure.

For the past week since I began my new meds I’ve appeared slightly sedated & have difficulty walking. My legs feel very weak & I look like I’m drunk at times. I don’t understand why I can’t run or play & that has me down. Furthermore, the lack of stability worries my huMom as she has had to keep an eye on me so I don’t fall & injure myself.

My vet says it may take a couple of weeks but others have been told it could take several months to adjust to new medication. After the ataxia phase is over, my huMom will work slowly at increasing my active lifestyle again. We still have our daily walks but not the usual hikes that I so love & we haven’t played with my Knotty Toys for several days.  Until then it’s small walk, lots of rest & massage.

CEO Olivia

visit our shop

Further Reading:

Ataxia

Advertisements

One thought on “Ataxia & Epileptic Meds

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s